varices and hep b and hiv
Jan 4, 2009
I have had hep b and hiv for 19yrs. I was listed for transplant 2yrs ago. My question has to do with varices. I recently went to have them banded as they were classed as F2 and I am unable to tolerate beta-blockers. Fortunately, when they went to do the banding the varices were markedly reduced. My question is how did they go down without any intervention? Could one of my meds have done it? Obviously my portal pressure was reduced somehow to make them shrink. I am simply searching for ways to continue on this positive path, because an esophageal varice bleeding is a frightening thought for me. If you have a possible hypothesis on their reduced size I would greatly appreciate it
Response from Dr. McGovern
This is a very interesting question. Once varices (big blood vessels in the esophagus) develop from portal hypertension (secondary to cirrhosis) they tend to increase in size before they eventually rupture and bleed. Varices are treated with beta blockers or with banding when patients (like you) do not tolerate beta blockers.
Interestingly, they have decreased in size over time. I think you are correct in wondering if one of your medications is helping. I would assume that you are on two medications that have activity against hepatitis B as well as HIV. I have seen patients with end-stage liver disease improve significantly when their HBV DNA levels were suppressed. I saw one patient with ascites (fluid in the belly) which diminished completely over time.
Your medications may have led to improvement in your liver function and therefore...improvement in variceal size.
Suppression of HIV is probably important as well. I would continue to take your HIV/HBV regimen with great adherence since I do believe you are on the right track here when you suggest that your medications are making a difference. I would continue to have careful follow-up with routine checks of your HBV DNA and ultrasounds every six months.I would also follow your synthetic function (ie albumin and INR) which may also improve over time.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.